Arizona, 2022

Flash Flooding and Dust Storm in Arizona, August 14, 2022

August 14, 2022 · NWS PSR · 22 events in 7 counties and zones

0) and instability (MUCAPE 2,000 J/kg) provided a favorable environment for strong to severe thunderstorms across south-central Arizona on the 14th. Daytime heating aided in thunderstorm development across the high terrain north of Phoenix before sending outflows traveling toward the south into the lower elevations.

Where it happened

Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$124,000
Crop damage
None recorded
Events
22

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PSR wrote it up.

Abundant moisture (PWATs 1.7-2.0) and instability (MUCAPE 2,000 J/kg) provided a favorable environment for strong to severe thunderstorms across south-central Arizona on the 14th. Daytime heating aided in thunderstorm development across the high terrain north of Phoenix before sending outflows traveling toward the south into the lower elevations. New thunderstorm development occurred along these outflows into the Valley where they produced damaging winds, dense blowing dust, and isolated flash flooding. Additional thunderstorm development occurred across southwest Arizona where better moisture allowed thunderstorms to be efficient rainfall producers, leading to multiple reports of flash flooding. No injuries were reported from this event.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Phoenix, AZ wrote its last area forecast discussion before the first event at Aug 14, 12:00 PM MST, 3 hours 26 minutes earlier.

Area forecast discussion, Aug 14, 12:00 PM MST, 3 hours 26 minutes before
Area Forecast Discussion
National Weather Service Phoenix AZ
1200 PM MST Sun Aug 14 2022

.SYNOPSIS...
Ample monsoonal moisture and favorable conditions for storms are
expected today with the best coverage of storms likely in La Paz,
Maricopa, northwest Pinal, and southern Gila counties where flood
watches are in effect for this afternoon and evening. Strong
winds, heavy rainfall, blowing dust, and lightning will also be
possible with any storm activity today. Rain chances decrease
slightly Monday/Tuesday, favoring high terrain areas. Better
moisture returns by the end of the week.

&&

.DISCUSSION...
Moisture levels have increased once again over south-central
Arizona, with more precipitable water in this morning's Phoenix
sounding than what was observed Friday morning. Values are right
around the max moving average for the day according to the SPC
sounding climo page. Surface dew points are also near 70 degrees
across our AZ areas and a little higher in southeast California.
So, it’s safe to say it’s moist out there. An MCV can also be seen
on satellite imagery around southern Gila county. This complex
looks like it will slowly move north and could continue to play a
role in triggering additional activity across the eastern parts
of south-central AZ this afternoon. In addition to this feature,
coverage of high terrain thunderstorms, both in So Cal and in
Arizona, is also expected to continue increasing this afternoon.
HREF suggests that outflows from these distant storms will
propagate into the lower deserts and there should be plenty of
instability for them to play with, with the SPC mesoscale analysis
page showing MLCAPE values in excess of 1000-2000 J/kg by this
afternoon across our forecast area (highest in southwest
Arizona). However, there is some uncertainty for the Phoenix
area, since the cloudiness associated with the aforementioned MCV
might be inhibiting the atmosphere from warming up enough. The
mesoscale analysis page even shows a good amount of convective
inhibition in the Phoenix metro lingering into the early evening.
Will the forcing from the outflows or MCV be enough regardless?
We shall see, but it does seem hi-res guidance, especially the
HRRR, is optimistic about scattered activity developing in the
Phoenix metro later today/tonight.

Due to extremely slow storm motion, an abundance of moisture, and
better storm coverage, a Flood Watch remains in effect for south-
central Arizona and La Paz county through 11 pm this evening. For
the rest of our CWA, coverage is expected to be less than the past
couple of days and that is why the Flood Watch was canceled for
today. However, that does not mean that flooding will not be a
risk, any thunderstorm that does develop will have the potential
to produce flash flooding in these areas today and tonight. In
addition to flooding, strong to severe winds, blowing dust,
frequent lightning strikes, small hail, and heavy rain will be
possible with any storm today. There is currently greater than a
30% chance of seeing wind speeds exceed 35 mph across most of our
forecast area this afternoon and evening, except for areas in or
around La Paz county who have greater than a 50% chance.

We start to dry out a bit again tomorrow as our flow starts to
turn back to the southwest. There will still be plenty of moisture
for high terrain thunderstorms, but will there be sufficient
energy to allow for additional convection to develop in the lower
deserts, especially after the activity we are expecting today and
tonight? HREF guidance suggests there may be just enough for
isolated activity. Regardless of location, any storm that develops
tomorrow will have the potential to produce frequent lightning,
strong to severe winds, blowing dust, small hail, and heavy rain.

A shift in the pattern will be more noticeable by Tuesday with
increasing subsidence seen across much of southern Arizona and
more dry air likely advecting in from the east from New Mexico.
Overall, it looks like Tuesday and Wednesday will only offer
limited storm chances across the lower deserts (10-20%) and 25-40%
over the eastern Arizona high terrain. Temperatures will also
warm up into the middle part of this week with more widespread
Moderate HeatRisk and highs around 105 degrees in the Phoenix area
to as warm as 107-109 degrees across the western deserts.

The expected lull in monsoon activity should be fairly brief as
ensembles show a return of deep moisture across the region at some
point later this week. This should coincide with a weakening
inverted trough forecast to track westward across northern Mexico
and the sub-tropical high getting reestablished across the Great
Basin. The NBM is rather bullish with PoPs by Friday into next
Saturday showing fairly widespread 30-50% chances across the lower
deserts, while lowering high temperatures into the 90s. However,
this is still several days out and forecast confidence is quite
low.

&&

.AVIATION...Updated 1720Z.

South-Central Arizona including KPHX, KIWA, KSDL, and KDVT:
The main aviation concern will be the timing of any thunderstorms
and associated outflows into early this afternoon. Still
anticipating the typical wind shift to a westerly direction but
there is some uncertainty with this given the convection already
developing in the higher terrain to the east of the terminals and
how that influences the diurnal trends. Convection is expected to
shift west into the valley between 00z and 02z. Expect a strong
outflow from the east with the potential for additional storm
development. The 00z to 04z timeframe will be watched closely for
radar trends.

Southeast California/Southwest Arizona including KIPL and KBLH:
At KIPL, E-SE flow is favored through most of the period while a
SE-SW component prevails at KBLH. There will be a ~20% chance for
isolated storms late this afternoon with a >30% chances for gusts
greater than 30 kts from storms. Thunderstorm gusts may also
generate blowing dust.

&&

.FIRE WEATHER...
Ample monsoonal moisture is expected to persist through the
majority of the coming week, keeping the fire danger threat low
for most locations. This moist airmass will continue to yield
elevated humidities with afternoon minimum RH values mostly in a
30-35% range, briefly dropping to 25-30% for Tuesday and
Wednesday. Chances for wetting rains will continue to be modest
today and Monday, but lower to less than 10% for most areas during
the middle part of the week. Winds for the most part will remain
light, with the exception of thunderstorm outflows generating
stronger gusts.

&&

.PSR WATCHES/WARNINGS/ADVISORIES...
AZ...Flood Watch until 11 PM MST this evening for AZZ533-534-537>563.

CA...None.
&&

DISCUSSION...Feldkircher/Kuhlman
AVIATION...Frieders
FIRE WEATHER...Kuhlman

In the hours before

Special weather statement, Aug 14, 2:05 PM MST, 1 hour 21 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
205 PM MST Sun Aug 14 2022

AZZ539-559-142145-
Sonoran Desert Natl Monument AZ-Gila Bend AZ-
205 PM MST Sun Aug 14 2022

...A strong thunderstorm will impact portions of Maricopa County
through 245 PM MST...

At 205 PM MST, Doppler radar was tracking a strong thunderstorm 15
miles northwest of Kaka, or 24 miles south of Gila Bend, moving north
at 10 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Gila Bend, Freeman and Big Horn.

This includes the following highways...
AZ Interstate 8 between mile markers 120 and 143.
AZ Route 238 near mile marker 2.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3251 11244 3254 11269 3296 11267 3287 11226
TIME...MOT...LOC 2105Z 193DEG 9KT 3262 11254

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

Feldkircher
Special weather statement, Aug 14, 2:06 PM MST, 1 hour 20 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
206 PM MST Sun Aug 14 2022

AZZ545-547-142145-
New River Mesa AZ-Rio Verde/Salt River AZ-
206 PM MST Sun Aug 14 2022

...A strong thunderstorm will impact portions of Maricopa County
through 245 PM MST...

At 206 PM MST, Doppler radar was tracking a strong thunderstorm near
Camp Creek, or 16 miles east of New River, moving south at 5 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Camp Creek and Seven Springs.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3402 11194 3399 11174 3386 11175 3391 11203
      3403 11196
TIME...MOT...LOC 2106Z 009DEG 6KT 3398 11185

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

Feldkircher
Special weather statement, Aug 14, 2:19 PM MST, 1 hour 7 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
219 PM PDT Sun Aug 14 2022

CAZ560-561-568-142200-
Chiriaco Summit CA-Joshua Tree NP East CA-Joshua Tree NP West CA-
219 PM PDT Sun Aug 14 2022

...Numerous strong thunderstorms will impact portions of San
Bernardino and Riverside Counties through 300 PM PDT...

At 216 PM PDT, Doppler radar was tracking numerous strong
thunderstorms from just northwest of the Cottonwood Visitor Center,
to just south of Twentynine Palms. Storms were nearly stationary.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of San Bernardino and
Riverside Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3408 11603 3407 11600 3406 11601 3403 11600
      3404 11593 3384 11570 3370 11586 3402 11621
      3413 11610 3412 11606
TIME...MOT...LOC 2116Z 012DEG 17KT 3391 11599

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

TF
Special weather statement, Aug 14, 2:25 PM MST, 1 hour 1 minute before
Special Weather Statement
National Weather Service Phoenix AZ
225 PM MST Sun Aug 14 2022

AZZ534-537-538-142215-
Aguila Valley AZ-Tonopah Desert AZ-Northwest Valley AZ-
225 PM MST Sun Aug 14 2022

...A strong thunderstorm will impact portions of Maricopa County
through 315 PM MST...

At 224 PM MST, Doppler radar was tracking a strong thunderstorm 8
miles northwest of White Tank Mountain Park, or 10 miles southwest of
Wittmann, moving southeast at 5 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Surprise.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3379 11270 3370 11249 3356 11258 3356 11262
      3365 11278
TIME...MOT...LOC 2124Z 294DEG 5KT 3367 11264

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

Feldkircher
Special weather statement, Aug 14, 2:47 PM MST, 39 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
247 PM MST Sun Aug 14 2022

AZZ541-545-547-557-142245-
New River Mesa AZ-Mazatzal Mountains AZ-Cave Creek/New River AZ-
Rio Verde/Salt River AZ-
247 PM MST Sun Aug 14 2022

...Strong thunderstorms will impact portions of Gila and Maricopa
Counties through 345 PM MST...

At 246 PM MST, Doppler radar was tracking strong thunderstorms along
a line extending from 8 miles southeast of Black Canyon City to near
Horseshoe Reservoir. These storms were nearly stationary.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Scottsdale, New River, Cave Creek, Carefree, Desert Mountain, Camp
Creek, Horseshoe Reservoir and Seven Springs.

This includes AZ Interstate 17 between mile markers 231 and 241.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3400 11175 3400 11150 3401 11148 3379 11157
      3376 11173 3380 11208 3393 11218 3400 11219
      3402 11216 3405 11215
TIME...MOT...LOC 2146Z 243DEG 0KT 3400 11197 3397 11166

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

Iniguez
Special weather statement, Aug 14, 3:18 PM MST, 8 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
318 PM PDT Sun Aug 14 2022

CAZ560-561-564-568-570-142315-
Chuckwalla Mountains CA-Chuckwalla Valley CA-Chiriaco Summit CA-
Joshua Tree NP East CA-Joshua Tree NP West CA-
318 PM PDT Sun Aug 14 2022

...A strong thunderstorm will impact portions of San Bernardino and
Riverside Counties through 415 PM PDT...

At 318 PM PDT, Doppler radar was tracking a strong thunderstorm 9
miles northeast of Cottonwood Visitor, or 12 miles north of Chiriaco
Summit. This storm was nearly stationary.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Desert Center, Cottonwood Visitor and Eagle Mtn.

This includes the following highways...
CA Interstate 10 between mile markers 91 and 107.
CA Route 177 between mile markers 1 and 5.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3392 11527 3359 11542 3377 11594 3404 11581
      3404 11566
TIME...MOT...LOC 2218Z 193DEG 4KT 3385 11568

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

Iniguez

The radar

The Phoenix radar (KIWA), 108 km away, was scanning. The volume nearest the first event began at 22:26 UTC.

Open the radar archive at this moment

Event by event

8 flash flood, 7 thunderstorm wind, 6 dust storm, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Maricopa

When
August 14, 3:26 PM MST
Where
Maricopa County, 1.86 mi NNE of Morristown
Measured
50 kt (58 mph) estimated gust
Property damage
$4,000
Reported by
Utility Company
Coordinates
33.873, -112.603

Power poles were reported down near Castle Hot Springs Road north of SR 74. No injuries were reported.

Thunderstorm Wind, Maricopa

When
August 14, 4:02 PM MST
Where
Maricopa County, 5.94 mi WSW of Wittmann
Measured
50 kt (58 mph) measured gust
Property damage
$8,000
Reported by
Storm Chaser
Coordinates
33.739, -112.621

A video showed multiple downed power poles along Patton Road near 259th Avenue with 60 mph winds recorded in the area. No injuries were reported.

Thunderstorm Wind, Maricopa

When
August 14, 4:08 PM MST
Where
Maricopa County, 3.72 mi NW of Phoenix
Measured
35 kt (40 mph) estimated gust
Property damage
$2,000
Reported by
Broadcast Media
Coordinates
33.523, -112.108

A long travelling outflow boundary produced estimated gusts to around 35-40 mph, uprooting a large palo verde tree. The tree landed on a pickup truck, resulting in damage. Timing estimated from radar. No injuries were reported.

Hail, Maricopa

When
August 14, 5:06 PM MST
Where
Maricopa County, 1.49 mi ENE of Nortons Corner
Measured
0.75 in hail
Reported by
Public
Coordinates
33.307, -111.756

Flash Flood, Maricopa

When
August 14, 5:12 PM MST to 7:12 PM MST
Where
Maricopa County, 2.28 mi W of Mobile to 2.14 mi ENE of Shawmut
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
33.051, -112.309

ADOT reported that SR 238 was closed due to flooding. No damage or injuries were reported.

Dust Storm, Northwest Pinal County

When
August 14, 5:32 PM MST to 5:42 PM MST
Where
Northwest Pinal County forecast zone
Reported by
Department of Highways
Coordinates
32.904, -111.345 (the zone’s center; the record gives no point)

ADOT webcams along I-10 and SR 347 showed less than 1/4 mile visibility due to dense blowing dust, causing significant impacts to traffic in the area. No accidents or injuries were reported.

Thunderstorm Wind, Maricopa

When
August 14, 5:40 PM MST
Where
Maricopa County, 1.09 mi N of Ocotillo
Measured
50 kt (58 mph) estimated gust
Property damage
$100
Reported by
Public
Coordinates
33.246, -111.847

Images showed a large tree toppled and leaning onto a home near Ocotillo Road and Arizona Avenue. No injuries were reported.

Dust Storm, Northwest Pinal County

When
August 14, 5:50 PM MST to 6:00 PM MST
Where
Northwest Pinal County forecast zone
Reported by
Trained Spotter
Coordinates
32.904, -111.345 (the zone’s center; the record gives no point)

Dense blowing dust reduced visibility below 1/4 mile along I-10 near milepost 181. No accidents or injuries were reported.

Dust Storm, Northwest Pinal County

When
August 14, 5:55 PM MST to 6:05 PM MST
Where
Northwest Pinal County forecast zone
Reported by
Trained Spotter
Coordinates
32.904, -111.345 (the zone’s center; the record gives no point)

Dense blowing dust reduced visibility below 1/8 mile near Waverly Drive and Cox Road. No accidents or injuries were reported.

Dust Storm, Northwest Pinal County

When
August 14, 5:55 PM MST to 6:05 PM MST
Where
Northwest Pinal County forecast zone
Reported by
Department of Highways
Coordinates
32.904, -111.345 (the zone’s center; the record gives no point)

An ADOT webcam near the junction of SR 87 and SR 187 showed visibility less than 1/4 mile due to dense blowing dust. No accidents or injuries were reported.

Dust Storm, Northwest Pinal County

When
August 14, 5:55 PM MST to 6:05 PM MST
Where
Northwest Pinal County forecast zone
Reported by
Storm Chaser
Coordinates
32.904, -111.345 (the zone’s center; the record gives no point)

Dense blowing dust reduced visibility below 1/8 mile along I-10 near milepost 186. No accidents or injuries were reported.

Thunderstorm Wind, Pinal

When
August 14, 5:57 PM MST
Where
Pinal County, 5.08 mi WNW of Florence
Measured
52 kt (60 mph) estimated gust
Property damage
$25,000
Reported by
Trained Spotter
Coordinates
33.060, -111.460

There were numerous reports of wind damage in Anthem at Merrill Ranch, including 35 plus trees uprooted, snapped, or with branches down. There were also reports of roof tiles blown off and a Gazebo that was lifted from one yard to another. No injuries were reported.

Thunderstorm Wind, Yuma

When
August 14, 6:00 PM MST
Where
Yuma County, 2.01 mi WSW of El Pueblecito
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Broadcast Media
Coordinates
32.691, -114.663

Multiple trees were reported down in the vicinity of 36th Drive as well as 24th Street between Avenues B and C. Images showed a large uprooted tree down on a camper while another large downed tree fell onto a car. Timing was estimated from radar. No injuries were reported.

Flash Flood, Gila

When
August 14, 6:08 PM MST to 7:08 PM MST
Where
Gila County, 3.19 mi SSE of Globe to 3.18 mi SSE of Globe
Cause
Heavy Rain / Burn Area
Reported by
Public
Coordinates
33.355, -110.766

A video showed a flood wave traveling down Pinal Creek in Six Shooter Canyon before overtopping a bridge along Six Shooter Canyon Road. Flood waters could be seen traveling down the road making the road impassable. No damage or injuries were reported.

Flash Flood, Maricopa

When
August 14, 6:29 PM MST to 6:40 PM MST
Where
Maricopa County, 6.5 mi WNW of Harqua to 6.74 mi WNW of Harqua
Cause
Heavy Rain
Reported by
County Official
Coordinates
33.270, -113.110

The FCDMC streamflow gage along 4th of July Wash exceeded alarm stage, impacting a downstream low water crossing along Agua Caliente Road. The gage peaked at a depth of 0.74 feet. No damage or injuries were reported.

Flash Flood, La Paz

When
August 14, 6:40 PM MST to 8:40 PM MST
Where
La Paz County, 20.29 mi N of Wenden to 18.78 mi N of Wenden
Cause
Heavy Rain
Property damage
$50,000
Reported by
County Official
Coordinates
34.114, -113.544

Images showed parts of Alamo Road washed out due to high flow over low water crossings. Timing and exact location estimated from radar. No injuries were reported.

Thunderstorm Wind, Yuma

When
August 14, 6:50 PM MST
Where
Yuma County, 2.06 mi W of Owl
Measured
43 kt (49 mph) estimated gust
Property damage
$15,000
Reported by
Public
Coordinates
32.715, -113.815

Images showed a semi-truck blown over onto its side on I-8 near milepost 50. Timing estimated from radar. No injuries were reported.

Flash Flood, La Paz

When
August 14, 7:20 PM MST to 8:20 PM MST
Where
La Paz County, 3.23 mi SE of Utting to 3.22 mi SE of Utting
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
33.802, -113.835

Washes were reported to be running across SR 72 and McVay Road, causing impacts to the roadways. No damage or injuries were reported.

Dust Storm, Gila River Valley

When
August 14, 7:25 PM MST to 7:35 PM MST
Where
Gila River Valley forecast zone
Reported by
Social Media
Coordinates
32.769, -113.906 (the zone’s center; the record gives no point)

A video showed dense blowing dust reducing visibility below 1/4 mile along I-8 near milepost 36. No accidents or injuries were reported.

Flash Flood, La Paz

When
August 14, 7:41 PM MST to 9:41 PM MST
Where
La Paz County, 2.39 mi S of Quartzsite to 2.41 mi S of Quartzsite
Cause
Heavy Rain
Reported by
Public
Coordinates
33.615, -114.219

Multiple instances of flooding were reported along SR 95 south of Quartzsite, impacting travel on the roadway. No injuries were reported.

Flash Flood, Yuma

When
August 14, 8:17 PM MST to 10:17 PM MST
Where
Yuma County, 24.18 mi NE of Martinez Lake to 24.99 mi NE of Martinez Lake
Cause
Heavy Rain
Property damage
$15,000
Reported by
Department of Highways
Coordinates
33.310, -114.220

ADOT reported that SR 95 was closed due to flooding near milepost 80. There were also reports of a couple of cars that attempted to cross the flooded road but were not able to make it across and had to be pulled out. No injuries were reported.

Flash Flood, La Paz

When
August 14, 8:45 PM MST to 10:45 PM MST
Where
La Paz County, 7.43 mi SW of Wall to 7.08 mi N of Quartzsite Arpt
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
33.905, -114.222

SR 95 north of Quartzsite was closed due to flooding. No damage or injuries were reported.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Dust Storm
Blowing dust that reduced visibility to a quarter mile or less.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arizona in 2022Every state in 2022This day in weather historyWarnings in Arizona, August 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1052947, 1052950, 1053289, 1053340, 1052204, 1052962, 1052955, 1052963, 1052961, 1052968, 1053283, 1052959, 1053300, 1052205, 1052640, 1054684, 1053288, 1052924, 1052969, 1052935, 1052945, 1052649.